North Carolina, 2018Rip Current in North Carolina, July 6, 2018
July 6, 2018 · NWS ILM · 1 event in 1 county or zone
Strong rip currents led to many rescues at two area beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents led to many rescues at two area beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 6, 9:14 AM EST, 46 minutes earlier.
Area forecast discussion, Jul 6, 9:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1014 AM EDT Fri Jul 6 2018
.SYNOPSIS...
Seasonably warm today ahead of an approaching cold front from
the north. The front will bring showers and a few thunderstorms
tonight and Saturday. Slightly drier and cooler air will filter
into the region Sunday. Developing low pressure off the Carolina
coast Tuesday into mid-week will be closely watched, as it moves
slowly northward.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Friday...No changes to the current forecast. HRRR
is wavering back and forth on how strong convection will be
later today/this evening and to a certain extent the timing. The
1200 UTC NAM panels are showing more run to run consistency.
Therefore there is no compelling reason to change the forecast
at the moment. Previous discussion follows:
A more complex pattern today will lead to more unsettled
weather, especially tonight, as a cold front crosses into the
CWA late.
Satellite imagery early this morning depicts several features of
interest. The first, a weak upper low spinning off the GA coast
will push westward and overhead GA/N FL this evening. This
will have little sensible weather impact locally other than to
enhance the already robust easterly flow aloft. Also evident is
convection associated with an area of low pressure that has some
tropical characteristics well east of the SC coast. This
feature will migrate westward today but get deflected N/NW
tonight, also not significantly impacting the local area as the
broad high pressure holds firm overhead. The third feature, a
cold front moving through the OH VLY this morning, will push SE
and into the region tonight, producing a good chance for showers
and tstms late.
Before this front affects the area, broad high pressure will
remain dominant producing a weak gradient and variable winds.
Initially, continued easterly flow will push showers towards the
coast in an evolution similar to the past two mornings. Subtly
lowered thicknesses and PWATs nearing 2" this aftn suggest a
better chance for sea breeze and other typical summertime
convection than the past few days. However, continued
significant dry air in the mid-levels of the column will again
inhibit strong or deep convection, so showers with just isolated
tstms are the forecast wx type. Best shower chances will lift
inland through the aftn/eve but then become aligned with SE
moving convection along the cold front which will be on the
doorstep of the CWA this evening. This front is then likely to
push SE and be very near the extreme S/E portions of the CWA by
Saturday morning. It is during this slow FROPA that tstm chances
ramp up despite the nocturnal passage, and have bumped POP to
LKLY for much of the CWA overnight.
Showers and tstms should be ongoing across a large portion of
the area at 8am Saturday as continued ridging and easterly flow
keep temps around seasonable norms, 88-90 at the coast and 90-93
inland. This combined with dewpoint temperatures in the low 70s
will create heat index values around 100 well inland from the
coast. Mins will also be quite warm and humid, falling to around
75 at the coast, low 70s further inland.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday..."July Cold Frontal Passage" the chief
headline this period, with the front poised to bring a wettish
forecast engulfing Saturday. Near saturation to 700 mb, will be
undercut by sfc-925 NE maritime flow of high RH. Isentropic
lift although not strong will be sufficient for precipitation
much if not all of Saturday periodically. The rich influx of
ocean moisture and over-running will favor highest weekend QPF
along the coast, from 1/2 inch at ILM to 1 inch at GGE, lesser
totals below 1/4 inch toward I-95. Dewpoints will take a dip
Saturday night, and the faint cool air advection will allow Min-
Ts in the upper 60s over interior portions of SE NC and NE SC
daybreak on Sunday. Sunday will favor perhaps additional QPF
over NE SC, giving highest forecast rainfall totals here. This
weekend convective steering flow remains weak, with elevated
precipitable water this could lead to periods of significant
rainfall if convection is strong enough in proximity to the
frontal boundary. By this time however, MUCAPE/SBCAPE will be
notably lower area-wide.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM Thursday...The large 500 mb ridge covering the
United States this week will cleave in two this weekend as
significant shortwave energy spills across New England. The
upper ridge, temporarily shunted west to the Rockies, will
build back across the Mississippi and Ohio Valleys next week.
This should bring a return of hot temperatures to the Carolinas
with forecast heat indices are back above 100 degrees by
Wednesday, and inland air temperatures in the mid to upper 90s
by Thursday.
Drier air should build in from the north Monday with rain
chances essentially disappearing by Monday morning. The latest
two ECMWF runs actually have dewpoints dipping into the 50s
inland on Monday! Surface high pressure will dip southeastward
across the area Monday night and Tuesday. Low- level moisture
increasing behind the departing high should push dewpoints back
into the 70s with isolated showers and t-storms back in the
forecast again by Thursday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 12Z...Same airmass will reside for the next 24 hours. TUTT low
continues to spin off the coast of Georgia. Some convection will
move onshore today, along the coast through 15Z, pushing inland
after that. Coverage will be limited, focused mainly on the
resultant boundary. Light gradient will allow an onshore wind around
mid to late morning. Some nocturnal showers are possible tonight.
Outlook...More widespread showers and thunderstorms
possible Saturday along a cold front. VFR Sunday through Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...A weak gradient in the vicinity of broad
high pressure will produce light and variable winds much of
the period outside of the aftn near-shore sea breeze. Within the
sea breeze circulation, winds will reach up to 10 kts from the
S, with areas outside of the sea breeze experiencing only around
5 kt winds. Tonight, a cold front will approach from the NW and
the gradient pinches ahead of it. This will cause a more
uniform SW wind to develop across the waters with speeds ramping
up to 10-15 kts before a wind shift to the W/NW occurs late.
These light winds across most of the waters will enable the
3ft/8sec E swell to be the primary wave group through much of
the period, although a weak SW wind wave is likely to form in
the spectrum tonight. That wind wave will have little
contribution to the significant seas however, which will be 2-3
ft today and tonight.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Marine conditions to become noticeably
more difficult this period, as seasonably strong NE winds in
wake of a cold front rake the 0-20 NM waters. 'Exercise Caution'
conditions certainly possible later Saturday into Sunday as NE
fetch persistence builds significant seas. If the NE surge is
slightly stronger than currently forecast, a 'Small Craft
Advisory' would be needed for frequent 25 kt gusts. Visibility
may be sharply reduced a heavy rain at times below 1/2 NM, and
radar updates are encouraged all of the weekend, as isolated
TSTMs will lurk in the mix as well.
LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Breezy northeast winds are expected
through at least the first half of Monday before high pressure
reaches the Outer Banks Monday Night. Recent models have cranked
up the winds, with some indication we could be looking at 15-20
kt speeds for a solid 12 hour period. I've raised our forecast
winds by several knots into Monday morning, and added another
half foot to forecast seas. As of now I do not have Small Craft
Advisory conditions forecast.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MJC
NEAR TERM...JDW/SHK
SHORT TERM...MJC
LONG TERM...TRA
AVIATION...DL
MARINE...
Hazardous weather outlook, Jul 6, 2:18 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 AM EDT Fri Jul 6 2018
NCZ096-099-105-107-109-SCZ055-058-059-070730-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Inland Georgetown-Central Horry-Northern Horry-
318 AM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will approach 105 degrees next Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-070730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 AM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Small Craft Exercise Caution conditions possible Saturday night and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-070730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
318 AM EDT Fri Jul 6 2018
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will approach 105 degrees next Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-SCZ017-023-024-032-033-039-070730-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
318 AM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Heat indices may exceed 100 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will approach 105 degrees next Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
17
Rip Current, Coastal New Hanover
- When
- July 6, 10:00 AM EST to 3:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Strong rip currents led to 20 rescues at Wrightsville Beach. Another 15 rescues occurred at Carolina Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 10, 20189 deaths · 1 event
- Excessive Heat in California, July 6 to 7, 20181 death · 50 injured · 4 events
- Damaging Winds in North Carolina, July 6, 20181 death · 2 injured · $5,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Arkansas, July 6 to 8, 20181 death · $2,000 · 61 kt wind · 6 events
- Wildfire in California, July 6 to 10, 20181 injured · $500,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 6 to 7, 2018$203,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2018$55,000 · 50 kt wind · 18 events
- Flash Flood and Hail in Georgia, July 6 to 7, 2018$68,000 · 1 in hail · 13 events
- Flood and Damaging Winds in Tennessee, July 6, 2018$74,000 · 50 kt wind · 8 events
- Damaging Winds in Mississippi, July 6, 2018$68,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Massachusetts, July 6, 2018$41,000 · 5 events
- Lightning Strike in Florida, July 6, 2018$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776163.